Alert archive / Ohio / Lake Effect Snow Advisories in 2016

Lake Effect Snow Advisory 3, NWS Cleveland, OH

January 10, 2016Ashtabula County, Geauga County, Lake County, Ohio; Crawford County, Pennsylvania

NWS Cleveland, OH issued this lake effect snow advisory at Jan 10, 2016, 4:23 AM EST for Ashtabula County, Geauga County, Lake County, Ohio; Crawford County, Pennsylvania. It took effect at Jan 10, 2016, 2:00 PM EST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2016, 4:23 AM EST (09:23 UTC)
In effect from
Jan 10, 2016, 2:00 PM EST
Expired
Jan 11, 2016, 9:30 AM EST
In force
20 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Geauga County, OH, Lake County, OH, Crawford County, PA

The radar

The Cleveland radar (KCLE), 92 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 9.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2016-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2016-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this lake effect snow advisory went out at Jan 10, 4:03 AM EST, 20 minutes earlier.

Area forecast discussion, Jan 10, 4:03 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
403 AM EST SUN JAN 10 2016

.SYNOPSIS...
INTENSE LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN OHIO THIS
MORNING DRAGGING ARCTIC FRONT ACROSS FORECAST AREA.  LAKE EFFECT
SHOWERS WILL DEVELOP OVERNIGHT IN THE SNOWBELT. RIDGE WILL MOVE
ACROSS THE LOWER GREAT LAKES MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOW PRESSURE SYSTEM NEAR DAYTON FORECAST TO TRACK ACROSS NORTHERN
OHIO THIS MORNING.  CURRENT 3 HOUR HEIGHT FALLS CENTERED OVER
EASTERN LAKE ERIE WOULD LEND SUPPORT FOR THAT FORECAST.  RAIN SNOW
LINE APPROXIMATELY SURFACE 34F OR -2C AT 850MB.  CURRENTLY NEAR A
KALAMAZOO TO INDIANAPOLIS LINE.  MODEL TRACKS SIMILAR WITH LOW NEAR
CLE BY 12Z AND SOUTH OF JAMES BAY BY 00Z.   WITH THAT TIMING EXPECT
RAIN TO START CHANGING OVER TO SNOW NW OH TOWARD 12Z OR SO.  HIGHS
TODAY WILL BE IN THE MORNING WITH FALLING TEMPS THROUGH THE
AFTERNOON.  RAIN WILL CHANGE OVER TO SNOW EVERYWHERE BY 18Z.  EXPECT
A WIDESPREAD 1-3 INCHES ACROSS FORECAST AREA TODAY.

HAVE A WIND ADVISORY IN EFFECT FOR THE ENTIRE FORECAST AREA TODAY
WITH THE COMBINATION OF THE RAPID HEIGHT RISES BEHIND THE FRONT AND
THE STRONG CAA BEHIND THE ARCTIC FRONT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
LAKE EFFECT SNOW ADVISORY FOR PRIMARY SNOWBELT WITH A LAKE
EFFECT SNOW WARNING FOR ERIE COUNTY PA.  COULD GET 2-4 INCHES TODAY
WITH THE FRONT ACROSS SNOWBELT...THEN EXPECT A LULL THIS EVENING.
OVERNIGHT EXPECT LAKE EFFECT SNOW SHOWERS TO DEVELOP AS THE 850MB
TEMPS PLUNGE TO -18C.  BUFKIT SHOWS MODERATE INSTABILITY DEVELOPING
OVER THE LAKE WITH CLOUD TOPS AROUND 8K FT.   WITH A WEST FLOW SEE
NO REASON COULD NOT GET ANOTHER 3-4 INCHES OVERNIGHT...DEPENDS ON
HOW LONG IT TAKES FOR LAKE EFFECT TO KICK IN.  RIDGE MOVES QUICKLY
ACROSS THE LOWER LAKES MONDAY.  WINDS SHIFT TO THE SW FORCING THE
BANDS OVER LAKE ERIE MONDAY AFTERNOON.

A COLD PROGRESSIVE PATTERN SETTING UP FOR THE REMAINDER OF THE SHORT
TERM.   COLDEST TEMPS OF THE YEAR EXPECTED MONDAY MORNING WITH WIND
CHILLS HOVERING NEAR ZERO TO MINUS 5F.   FIRST CLIPPER SYSTEM SPEEDS
THROUGH LATE MONDAY NIGHT INTO TUESDAY MORNING WITH A QUICK COUPLE
OF INCHES OF SNOW.  THIS WILL BE FOLLOWED BY MORE ARCTIC AIR AS THE
850 TEMPS AGAIN PLUNGE TO -18C TUESDAY.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
THE MODELS HAVE BEEN PRETTY CONSISTENT WITH SOME SNOW/SNOW SHOWERS
OCCURRING IN THE TIGHT BAROCLINIC ZONE ACROSS THE LOWER GREAT LAKES
ON THURSDAY AS A SHORT WAVE DROPS ACROSS THE AREA. THE BEST CHANCE
WOULD SEEM TO BE ACROSS NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

STILL SOME DIFFERENCES IN THE MODELS TOWARD THE END OF THE WEEK.
HEIGHTS ARE PROGGED TO RISE BY FRIDAY AND SATURDAY AS THE TROUGH
ALOFT PULLS OUT. THE MODELS ARE A BIT WARMER COMPARED TO YESTERDAY.
DID NOT BITE OFF ON THE ENTIRE POTENTIAL FOR WARMER TEMPS SINCE SOME
OF THE MODELS WERE DEVELOPING A WEAK LOW PRESSURE AREA OVER THE OHIO
VALLEY WHICH COULD CUT OFF THE WARMER AIR. ALSO...THE COLDER AIR
WILL REMAIN JUST TO THE NORTH AND WEST...A LITTLE TOO CLOSE FOR
COMFORT. FOR NOW WILL KEEP TEMPS NEAR NORMAL LATE IN THE WEEK. NOT
VERY CONFIDENT ON THE POTENTIAL FOR PRECIP AND KEPT LOW POPS IN THE
FORECAST AND JUST CALLED IN SNOW FOR THE TIME BEING ALTHOUGH SOME
RAIN OR PERHAPS FREEZING RAIN IS POSSIBLE GIVEN A WARMER SCENARIO.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
CURRENT 06Z OBS ARE THE BEST THEY WILL GET FOR THE NEXT 24 HOURS.
LOW PRESSURE WILL TRACK OVERHEAD EARLY SUNDAY MORNING. EXPECT RAIN
SHIELD TO EXPAND NORTHWARD FAIRLY QUICKLY THROUGH 09Z OVER MOST IF
NOT ALL OF THE AREA. TOL/FDY ARE STARTING OUT ON THE EDGE OF THE
IFR. WITH TIME AND LIKELY QUICKLY WITH THE ARRIVAL OF THE
STEADIER RAIN...EXPECT ALL SITES TO DETERIORATE TO IFR AND LIFR.
RAIN WILL BE THE PRECIP TYPE UNTIL NEAR 12Z TOL...14Z CLE...AND
19Z ERI WHEN PRECIP CHANGES OVER TO ACCUMULATING SNOW. VSBY WILL
BE DRAMATICALLY REDUCED AS WEST-NORTHWEST WINDS WILL BE GUSTING TO
30 TO 38 KNOTS...WITH THE HIGHEST WINDS FOR TOL/FDY AND ALONG THE
LAKESHORE FOR CLE AND ERI. TEMPERATURES WILL FALL FROM THIS POINT
FORWARD AND THROUGH THE DAY SUNDAY. BY LATE IN THE DAY SNOW STOPS
OR TAPERS FOR MOST AND AREA SHOULD LIFT OUT OF IFR INTO MVFR.
EXCEPTION WOULD BE FOR THE SNOWBELT INCLUDING KERI.

OUTLOOK...NON VFR TO LINGER ACROSS THE AREA SUNDAY NIGHT AND
ACROSS NE OH/NW PA MONDAY. NON VFR RETURNING MONDAY NIGHT AND
TUESDAY...LINGERING INTO WEDNESDAY AND THURSDAY NE OH/NW PA.

&&

.MARINE...
WINDS WILL INCREASE DRAMATICALLY ON LAKE ERIE TODAY AS THE COLD
FRONT SWEEPS WEST TO EAST ACROSS THE LAKE THIS MORNING AND EARLY
AFTERNOON. THE COMBINATION OF PRESSURE RISES...COLD ADVECTION AND
SUBSIDENCE OVER THE WARM WATER SHOULD MAKE FOR MAXIMUM MIXING AND
GALE FORCE WINDS OF 35 TO 40 KNOTS WILL DEVELOP.

THE BEST PRESSURE GRADIENT WILL SHIFT EAST TONIGHT BUT GIVEN THE
WIND FIELD ALOFT OF 35 KNOTS AND THE WESTERLY WIND DIRECTION...GALES
COULD LINGER OVER EASTERN LAKE ERIE TONIGHT.

WINDS WILL BACK TO SOUTHWEST ON MONDAY AND WIND SPEEDS WILL DECREASE
A BIT BUT THE DECREASE WILL BE SHORT LIVED. A CLIPPER LOW PRESSURE
SYSTEM IS EXPECTED TO DEEPEN ON TUESDAY AS IT CROSSES THE GREAT
LAKES AND SOUTHWEST WINDS WILL APPROACH GALE FORCE ON TUESDAY AND
VEER WEST TO NORTHWEST WITH THE PASSAGE OF THE NEXT COLD FRONT. FOR
NOW...WILL KEEP THE WINDS AT 30 KNOTS IN THE FORECAST BUT
IT WILL BE CLOSE TO GALES.

HIGH PRESSURE WILL BUILD ACROSS THE OHIO VALLEY WEDNESDAY AND WIND
SPEEDS WILL BE A LITTLE LIGHTER. THE FLOW WILL BE SOUTHWEST BUT MAY
STILL REQUIRE A SMALL CRAFT ADVISORY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW ADVISORY FROM 2 PM THIS AFTERNOON TO NOON EST
     MONDAY FOR OHZ012>014-089.
     WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM EST THIS
     EVENING FOR OHZ012>014-022-023-033-089.
     WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING
     FOR OHZ003-006>011-017>021-027>032-036>038-047.
PA...LAKE EFFECT SNOW ADVISORY FROM 2 PM THIS AFTERNOON TO NOON EST
     MONDAY FOR PAZ003.
     WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM EST THIS
     EVENING FOR PAZ001>003.
     LAKE EFFECT SNOW WARNING FROM 2 PM THIS AFTERNOON TO 3 PM EST
     MONDAY FOR PAZ001-002.
MARINE...GALE WARNING FROM NOON TODAY TO 7 AM EST MONDAY FOR LEZ061-149-
     169.
     GALE WARNING UNTIL 10 PM EST THIS EVENING FOR LEZ142>145-
     162>165.
     GALE WARNING UNTIL 4 AM EST MONDAY FOR LEZ146>148-166>168.

&&

SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...KOSARIK
Hazardous weather outlook, Jan 9, 4:27 PM EST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
427 PM EST SAT JAN 9 2016

OHZ003-006>011-017>023-027>033-036>038-047-102130-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
427 PM EST SAT JAN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A WIDESPREAD 1 TO 2 INCHES OF SNOW IS POSSIBLE ON SUNDAY AS AN
ARCTIC SYSTEM MOVES ACROSS THE FORECAST AREA. NORTHWEST WINDS
WILL INCREASE WITH THE PASSAGE OF THE COLD FRONT AND GUSTS OF
40-45 MPH ARE POSSIBLE.

THE COLDEST TEMPERATURES OF THE SEASON ARE EXPECTED BY MONDAY
MORNING...WHEN WIND CHILLS WILL APPROACH ZERO TO MINUS 5 BELOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ012>014-089-PAZ001>003-102130-
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
427 PM EST SAT JAN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LIGHT SNOW ACCUMULATIONS WILL OCCUR SUNDAY AS AN ARCTIC SYSTEM
MOVES ACROSS THE FORECAST AREA. ADDITIONAL LAKE EFFECT SNOW
ACCUMULATIONS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING. THE
HIGHEST ACCUMULATIONS ARE EXPECTED IN ERIE COUNTY PENNSYLVANIA.
STAY TUNED TO LATER FORECASTS FOR UPDATES. GUSTY WEST TO NORTHWEST
WINDS OF 40-50 MPH ARE ALSO EXPECTED BEHIND THE COLD FRONT.

WIND CHILLS WILL HOVER NEAR ZERO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-102130-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
427 PM EST SAT JAN 9 2016

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

MONDAY...THE COMBINATION OF WINDS OVER 15 KNOTS AND TEMPERATURES
BELOW 25 DEGREES MAY RESULT IN MODERATE TO HEAVY FREEZING SPRAY
FOR SHIPS ON LAKE ERIE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 10:07 PM ESTGale WarningCLE33 hr
Jan 10, 4:27 AM ESTWind AdvisoryCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more14 hr
Jan 10, 12:48 PM ESTLow Water AdvisoryCLE23 hr
Jan 10, 4:23 AM ESTLake Effect Snow WarningCLEErie33 hr

Nearby

Lake Effect Snow Advisories in Ohio, 2016Lake Effect Snow Advisories in Pennsylvania, 2016Every lake effect snow advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.